Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Caribou, ME

July 18, 2016Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2016, 3:34 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 56 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 3:34 PM EDT (19:34 UTC)
Expired
Jul 18, 2016, 4:30 PM EDT
In force
56 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 134 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:45 PM EDTTSTM WND DMGCostigan, MEMILFORD FIRE DEPARTMENT REPORTS POWER LINES DOWN ON GREENFIELD ROAD. TIME ESTIMATED FROM RADAR.
Jul 18, 3:47 PM EDTTSTM WND DMG4 Ese Glenburn, METREES DOWN AT PUSHAW LAKE CAMPGROUND. TWO CAMPERS TOTALLED AND A SIGN WITH 2-INCH METAL SUPPORTS WAS BENT BACKWARD.
Jul 18, 3:47 PM EDTTSTM WND DMG4 Ese Glenburn, MEEMERA REPORTS TREES AND LINES DOWN NEAR PUSHAW LAKE.
Jul 18, 3:55 PM EDTHAIL 0.25Old Town, ME.
Jul 18, 3:55 PM EDTHAIL 0.5Old Town, MEDIME-SIZE HAIL REPORTED VIA WLBZ SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jul 18, 3:55 PM EDTHAIL 1Old Town, MEREPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jul 18, 3:58 PM EDTHAIL 1Milford, METIME ESTIMATED FROM RADAR.
Jul 18, 3:58 PM EDTHAIL 1Milford, METIME ESTIMATED FROM RADAR.
Jul 18, 4:04 PM EDTHAIL 12 Se Bradley, MEQUARTER-SIZE HAIL ON TEN ROAD. REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jul 18, 4:05 PM EDTTSTM WND DMGVeazie, METREE DOWN IN VEAZIE. REPORTED FROM PENOBSCOT DISPATCH. TIME ESTIMATED FROM RADAR.
Jul 18, 4:12 PM EDTTSTM WND DMG1 N Brewer, MEPOLICE REPORT MANY BRANCHES DOWN ON STATE STREET. TIME ESTIMATED FROM RADAR.
Jul 18, 4:12 PM EDTTSTM WND DMG1 Nne Brewer, MEFIRE DEPARTMENT REPORTS TREE DOWN ON STATE STREET.
Jul 18, 4:15 PM EDTTSTM WND DMG1 Sse Brewer, MEMANY TREES DOWN AROUND TOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:12 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS51 KCAR 181934
SVRCAR
MEC009-019-029-182030-
/O.NEW.KCAR.SV.W.0024.160718T1934Z-160718T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
334 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WASHINGTON COUNTY IN SOUTHEASTERN MAINE...
  NORTHERN HANCOCK COUNTY IN SOUTHEASTERN MAINE...
  SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...

* UNTIL 430 PM EDT

* AT 333 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHEAST OF INDIAN ISLAND TO NEAR HERMON...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BANGOR...OLD TOWN...ORONO...BREWER...HAMPDEN...HERMON...VEAZIE...
  DEDHAM...PRINCETON...DEBLOIS...INDIAN ISLAND...GRAND FALLS...
  GLENBURN...ORRINGTON...HOLDEN...MILFORD...LEVANT...CARMEL...
  EDDINGTON AND NEWBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4471 6812 4472 6919 4509 6853 4514 6736
TIME...MOT...LOC 1933Z 269DEG 35KT 4506 6852 4486 6892 

HAIL...1.00IN
WIND...60MPH
 
$$

FARRAR
1 follow-up statement
218 
WWUS51 KCAR 182028
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
428 PM EDT MON JUL 18 2016

MEC009-019-029-182038-
/O.EXP.KCAR.SV.W.0024.000000T0000Z-160718T2030Z/
WASHINGTON ME-HANCOCK ME-PENOBSCOT ME-
428 PM EDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WASHINGTON...
NORTHERN HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT
430 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN AND EAST CENTRAL MAINE.

LAT...LON 4471 6812 4472 6919 4509 6853 4514 6736
TIME...MOT...LOC 2026Z 269DEG 35KT 4506 6852 4486 6892 

$$

FARRAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:28 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 18, 3:28 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
328 PM EDT MON JUL 18 2016

.SYNOPSIS...
A strong cold front will cross the area tonight. High pressure
will follow with a drier and cooler air mass Tuesday. The next
cold front will cross northern New England Friday.
&&

.NEAR TERM /THROUGH TUESDAY/...
The severe weather threat continues into this evening with very
strong shear ahead of a vigorous upper level trough. The entire
forecast area remains in a severe thunderstorm watch into this
evening. Supercells have formed and are currently moving towards
southern Penobscot to include Bangor. Damaging winds, large hail
and even a tornado are possible in this very favorable convective
environment. While Bangor is under gun in the near term, the
entire forecast area is vulnerable into this evening. The
severity of the storms will likely weaken right along the coast
as they hit the marine environment.

For this evening...the severe weather threat will wind down with
clearing skies and cooler temperatures. Lows will drop to the
upper 40s to lower 50s in northern Aroostook, but will only drop
to the lower 60s for Bangor and Down East. Fog will reform this
evening near the coast ahead of the front but will dissipate later
in the night. High pressure builds Tuesday with very gusty west to
northwest winds. These winds will gust up to 30 mph, especially in
northern zones. Downsloping for Bangor and Down East will yield
mostly sunny skies with highs in the upper 70s. Towards northern
Aroostook, more widespread cumulus is expected with highs in the
mid to upper 60s.  Humidity will be quite low on Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Hipres wl be building south of New England Tue night with WNW flow
contg to pump cool and dry air into CWA. Mins by Wed morning wl lkly
dip into the 40s acrs the north. Cld cvr wl gradually diminish
ovrngt and with dry dwpts do not expect fog to be a concern.

Wed wl feature a warmer day with highs in Downeast zones arnd 80F
and acrs the north in the m70s. Expect skies to cld up drg the day
in cyclonic flow aloft as wk s/wv slides thru. Thur wl feature warm
advection on swrly flow as wm frnt lifts into ern Canada. Expect
isold showers acrs the north in the mrng with showers/tstms in the
aftn in destabilizing airmass.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
An upper trough over the region with several shortwaves moving
across the CWA will allow for some occasional showers and storms
over the CWA Thu night through the weekend. The most likely time
for showers and storms is to be ahead of and with the front
expected to pass over the weekend, but at this point, timing of
the front appears a bit uncertain, varying between Fri night and
Sat night. Temps look to be above normal early in the period, with
a gradual downward trend over the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Strong thunderstorms with hail, wind gusts to 60-70 mph
and the threat of tornadoes will cross the area this afternoon and
evening. Tops to nearly FL400 are possible. Outside of these
thunderstorms, it will be VFR except a brief period of MVFR cigs
early Tuesday morning. West to northwest wind gusts may reach up
to 30 mph Tuesday afternoon.

SHORT TERM: VFR expected Tue afternoon into Thur afternoon.
MVFR Restrictions expected in showers and storms through the end
of the week.

&&

.MARINE...
NEAR TERM: South swell around two feet is expected through the
period. Winds will increase this afternoon ahead of a cold front
to as much as 20 knots, but little gustiness is expected. Fog will
finally move out later tonight into Tuesday morning.

SHORT TERM: Winds and seas will remain below SCA criteria through
the end of the week with seas increasing in srly swell Friday
afternoon ahead of next system.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...MCW
Short Term...Farrar
Long Term...Kredensor
Aviation...MCW/Farrar
Marine...MCW/Farrar
Hazardous weather outlook, Jul 18, 11:13 AM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1113 AM EDT MON JUL 18 2016

MEZ001>006-010-011-015>017-029>032-191515-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1113 AM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-191515-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1113 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF FOG WILL PRODUCE LOCALLY POOR VISIBILITY THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:37 AM EDTDense Fog AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington2 hr
Jul 18, 2:06 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis54 min
Jul 18, 2:58 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis62 min
Jul 18, 3:03 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Piscataquis, Washington57 min
Jul 18, 3:20 PM EDTSevere Thunderstorm WarningCARAroostook55 min
Jul 18, 3:21 PM EDTSevere Thunderstorm WarningCARPenobscot54 min
Jul 18, 3:43 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington47 min
Jul 18, 4:27 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington63 min
Jul 18, 4:37 PM EDTSevere Thunderstorm WarningCARPenobscot23 min
Jul 18, 5:00 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot30 min
Jul 18, 5:48 PM EDTTornado Warning Tornado observedCARAroostook27 min
Jul 18, 6:13 PM EDTTornado Warning Tornado observedCARAroostook32 min
Jul 18, 6:48 PM EDTSpecial Marine WarningCAR27 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.